Did Penicillin Worsen My Tinnitus?

Discussion in 'Support' started by glennr, Feb 29, 2016.

tinnitus forum
    1. glennr
      Wishful

      glennr Member

      Location:
      Norway
      Tinnitus Since:
      01/2013
      Cause of Tinnitus:
      Unknown
      1.5 weeks ago i got Azitromax(Antibiotic) for my sinus infection. I clearly told my doctor i had T and was afraid to take medications that could worsen my T... He told me that this antibiotic would not affect my T at all..

      But after just a few days after taking my 3 day cure of this antibiotic i got a new T tone in my right ear.. i read about Azitromax just now and it says that in very rare occations one of the sideeffects can be deafness / tinnitus...

      Is there any chanse that the new tone may go away or am i stuck with it forever now? What can i do?

      Sorry for making another thread, but this realy scared me and im hoping somone have some answers or gone trough something similar? Could it be that i was so unlucky? :(
       
    2. Nucleo

      Nucleo Member Benefactor

      Tinnitus Since:
      02/2011
      The infection is far more likely to have caused the increase than the medication to cure it.
       
      • Helpful Helpful x 1
    3. glennr
      Wishful

      glennr Member

      Location:
      Norway
      Tinnitus Since:
      01/2013
      Cause of Tinnitus:
      Unknown
      Im just realy realy scared now... Is there no way back? May it get better when the antibiotics is "out of my system"? Is there any thing i can take to "clean" up my body or something? I know so litle, and i was to stupid to just listen to the doctor and not read the papers that came with the drug..
       
    4. Dutchy
      Not worthy

      Dutchy Member Benefactor

      Location:
      Netherlands
      Tinnitus Since:
      12/2014
      Cause of Tinnitus:
      Neuronmodulation suggests noise induced?
      Well at least you didn't almost die (penicillin poisoning,allergic).
      Always read side-effects from multiple sources,there's many deaths from pharmacy mistakes.
      (Accidents happen but these are very serious and need to be treated with caution)
       
    5. Azithromax is not penicillin. It is a macrolide i believe. I'm guessing it was a "z-pak". Keep in mind many drugs list tinnitus as s side effect. There is also nothing to be done now but give it some time.
       
    6. glennr
      Wishful

      glennr Member

      Location:
      Norway
      Tinnitus Since:
      01/2013
      Cause of Tinnitus:
      Unknown
      I'm not sure what a macrolide is, but it was a 3 day cure. I can also see I wrote the thread headline wrong as it is a antibiotic, not penicillin.

      I read a bit more about azitrhomax and the side effect off tinnitus is listed as below rare and is not documented, even though it COULD be a side effect..

      I'm just realy terrified and with the new tone taking its toll I'm finding it a abit hard to cope.. And once again I'm trying to find a cause or something on why my T has worsened..
       
    7. Dutchy
      Not worthy

      Dutchy Member Benefactor

      Location:
      Netherlands
      Tinnitus Since:
      12/2014
      Cause of Tinnitus:
      Neuronmodulation suggests noise induced?
      Trying to find the cause and not finding it will leave you frustrated,believe me T feeds on those feelings.
       
      • Agree Agree x 1
    8. Lara K

      Lara K Member

      Tinnitus Since:
      09/2014
      It seems more likely that your sinus infection is causing you trouble. Just hang in there, and see what happens when it goes away. It seems like a lot of things list tinnitus as a very rare side effect. I have been taking an antibiotic doxycycline monohydrate for 4 weeks now to clear up my skin and I have had no change to my tinnitus at all. I know it is a different antibiotic, but I thought it might be encouraging. :)

      Ask for a different antiobiotic from your doctor. Am I correct in thinking azithromax is azithromycin? I believe they recommend avoiding the "cin" family of antiobiotics because they can possible be ototoxic.
       
    9. AnxiousJon
      Magical

      AnxiousJon Member

      Location:
      Oregon
      Tinnitus Since:
      09/2015
      Cause of Tinnitus:
      Anxiety, Insomnia, and a Fan at Night
      These feelings too:
      Anxiety alone could have caused this spike. I recommend supplements or drugs to calm you down.
       
      • Agree Agree x 1
    10. glennr
      Wishful

      glennr Member

      Location:
      Norway
      Tinnitus Since:
      01/2013
      Cause of Tinnitus:
      Unknown
      I sure do hope so :) After clearing my head abit today i backtracked abit and think i do remember the tone starting slightly just a day or two after my sinuses acted up and not after i got the antibiotics ( i got them a week after). I just wouldent know what to do if i sort off managed to worsen my T because i was so uncarefull :( My sinuses do feel alot better now 1 week after again, but the new tone is still going strong with the "fullness" feeling in my ear.

      I am not sure, but it is listed as a possible side effect, though never reported i think. I will surely be much more cautious of any pills i get subscribed from now on.

      Thank you for the reply Lara!
       
    11. Nucleo

      Nucleo Member Benefactor

      Tinnitus Since:
      02/2011
      The aminoglycoside are notorious oxotoxic agents. Macrolides less so
       
    12. glennr
      Wishful

      glennr Member

      Location:
      Norway
      Tinnitus Since:
      01/2013
      Cause of Tinnitus:
      Unknown
      What does that mean if you don't mind me asking :/
       
    13. The unfortunate naming issue is that both aminoglycoside and Macrolide antibiotics end in -cin so they sometimes are lumped together. However as @Nucleo said aminoglycoside antibiotics are known to be ototoxic. For example, from http://www.ncbi.nlm.nih.gov/pubmed/17266591
      Even though they end in -cin, the macrolides are much less likely to be ototoxic. See for example, http://www.dizziness-and-balance.com/disorders/bilat/ototoxins.html#safe For Azithromycin, as they note there are occasional reports of ototoxicity though usually from high doses.

      In these instances "ototoxic" is taken to mean causing some sort of permanent damage to the hearing and balance system instead of causing or increasing tinnitus except as might happen through damage to the hearing or balance systems.

      The irony of the thread title is that penicillin is generally considered safe.
       
      • Agree Agree x 1
    14. glennr
      Wishful

      glennr Member

      Location:
      Norway
      Tinnitus Since:
      01/2013
      Cause of Tinnitus:
      Unknown
      There sure where a lot of fancy words ther aaron123, But I'm guessing you are trying to conclude that this type of antibiotic is not recomended, and yes I know the title is wrong but I don't know how to change it..

      Anyways I realy hope and pray that the new low tune in my ear will go away.. I realy don't mind the high pitched one, but with the "fullness" feeling AND low tune in my ear I feel like I'm back to my "first day" with T again :(
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.